Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Going off Atripla
Apr 3, 2010

Hi there, first, thanks so much for all you folks do for us! I have been on Atripla for 1 year, it has been my first form of treatment. I am now undetectable, CD 4 count has been between 290 and 340, but have had recurring rashes (once covering entire back) serious depression, anxiety and recurring suicidal thoughts even though all in my life is great, and of course the intense whacky dreams that I don't really enjoy. I'm also having problems with cholesterol levels--all of these issues began with atripla, and I have heard that some have problems with the sustiva in it. I see my doctor soon and wanted to go in with some info, can you tell me what regimen some switch to without the emotional/cns, rash, and cholesterol side effects? I am happy to take mire than 1 pill a day to improve my quality of life, but are any other treatments 1 pill? Can one go back to atripla later if other meds have worse side effects?Thanks again!

Response from Dr. Young

Hello and thanks for your post.

It certainly sounds like you have had several potential reasons why Atripla (tenofovir/FTC/efavirenz) might not be the best combination for you at this point.

Most would generally advocate staying on the tenofovir/FTC parts (sold as Truvada, 1 pill per day), unless you have significant kidney or bone problems. Then the central issue is with what to replace the efavirenz. I generally argue that for someone with suicidal thoughts (even if not directly caused by efavirenz), that efavirenz-containing treatments, like Atripla might not be ideal.

One could stay within the NNRTI class and switch to nevirapine (Viramume), though this can be somewhat problematic if you have liver issues or risks; further, nevirapine isn't longer one of the recommended first-line options (though very commonly prescribed outside of the US).

Alternatively, you could switch to one of the newer PIs. Current US guidelines prefer the use of either Norvir-boosted atazanavir (Reyataz) or daurnavir (Prezista). Both are dosed once-daily and need to be taken with meals. If cholesterol changes are an issue for you, I wouldn't expect that this change result in significant improvements (though a recent study showed that compared with efavirenz, modest improvements in lipids were seen when patients were given ritonavir+atazanavir). We also use the PI fosamprenavir (Lexiva) in persons in whom a diet restriction is a problem (those with chaotic eating habits), or for those who take antacids or proton pump inhibitors on a regular basis (this complicates the use of atazanavir).

The last major drug class to consider is the integrase inhibitor, raltegravir (Isentress). Probably the best of the bunch with regards to lipids (cholesterol and triglycerides), and very well tolerated. Currently dosed twice daily, this switch should be done with caution in persons with a history of drug resistance or in whom twice-daily dosing may jeopardize adherence. Be aware that there are reports (including one that our group authored) that suggests that insomnia can be associated with raltegravir (though quite uncommonly).

Overall, the all of these regimens have very low pill burden and are very well tolerated. Which one is best? There isn't any single regimen that works best for every patient, every situation-- I believe that the choice is based on multiple individual parameters-- something that should be discussed carefully with your doctor or healthcare provider.

I hope that this is helpful, and be well.

BY



Previous
Laser treatment
Next
Isentress with Nexium

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement